Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 17, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Oct 6, 2020, 3:05 AM MDT for 11 counties in Montana. It took effect at Oct 6, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2020, 3:05 AM MDT (09:05 UTC)
- In effect from
- Oct 6, 2020, 12:00 PM MDT
- Expired
- Oct 6, 2020, 7:22 PM MDT
- In force
- 7 hr
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 32 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3079 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
026 WWUS85 KTFX 060905 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 305 AM MDT Tue Oct 6 2020 MTZ112-114-115-117-070300- /O.NEW.KTFX.FW.W.0017.201006T1800Z-201007T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 305 AM MDT Tue Oct 6 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND UNSEASONABLY WARM TEMPERATURES FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...New fire ignition in low elevation grasslands may be difficult to contain with strong winds, warm temperatures and low humidity, creating favorable conditions for rapid fire spread. The winds and low relative humidity will also create challenges for the Yogo Fire containment efforts in the Little Belt Mountains of zone 117. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
2 follow-up statements
132 WWUS85 KTFX 062015 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 215 PM MDT Tue Oct 6 2020 MTZ112-114-115-117-070300- /O.NEW.KTFX.FW.A.0014.201008T1800Z-201009T0100Z/ /O.CON.KTFX.FW.W.0017.000000T0000Z-201007T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 215 PM MDT Tue Oct 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... The National Weather Service in Great Falls has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...Southwest 15 to 25 mph...with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...New fire ignition in low elevation grasslands may be difficult to contain with strong winds, warm temperatures and low humidity, creating favorable conditions for rapid fire spread. For Thursday...low humidity and gusty winds are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ MTZ113-070300- /O.NEW.KTFX.FW.A.0014.201008T1800Z-201009T0100Z/ Hill and Blaine Counties- 215 PM MDT Tue Oct 6 2020 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 113... The National Weather Service in Great Falls has issued a Fire Weather Watch for gusty winds and low relative humidity, which is in effect from Thursday afternoon through Thursday evening. * AFFECTED AREA...Hill and Blaine Counties. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any new fire starts in grassy areas could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ http://www.weather.gov/greatfalls
822 WWUS85 KTFX 070122 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 722 PM MDT Tue Oct 6 2020 MTZ112-114-115-117-071200- /O.CAN.KTFX.FW.W.0017.000000T0000Z-201007T0300Z/ /O.CON.KTFX.FW.A.0014.201008T1800Z-201009T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Central and Eastern Lewis and Clark National Forest Areas- 722 PM MDT Tue Oct 6 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... ...TODAY'S RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, AND 117... The National Weather Service in Great Falls has cancelled the Red Flag Warning for Today. The Fire Weather Watch for Thursday remains in effect. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties and Central and Eastern Lewis and Clark National Forest Areas. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Any new fire starts in grassy areas could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ MTZ113-071200- /O.CON.KTFX.FW.A.0014.201008T1800Z-201009T0100Z/ Hill and Blaine Counties- 722 PM MDT Tue Oct 6 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 113... * AFFECTED AREA...Hill and Blaine Counties. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any new fire starts in grassy areas could be difficult to contain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 5, 11:55 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Oct 5, 11:55 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1155 PM MDT Mon Oct 5 2020 ...UPDATED AVIATION SECTION... .SYNOPSIS... Mild and dry conditions will continue across the region through the rest of this week. Tuesday and Thursday look to be much warmer than normal with gusty winds, which could lead to some fire weather issues, especially on Thursday. A pattern change toward cooler weather with some moisture is still expected early next week. && .UPDATE... The evening update has been published. A passing disturbance will maintain breezy conditions over the plains, so raised overnight low temperatures a bit and lowered maximum relative humidity in these areas. Otherwise, only minor changes were made to the previous forecast package. RCG && .AVIATION... 1155 PM MDT Mon Oct 5 2020 (06/06Z TAF Period) VFR conditions will continue across North Central and Southwest Montana through at least the next 24 hours with scattered mid/high clouds limited to the Hi-Line area; however, smoke from the Yogo Fire in the Little Belt Mountains may cause some minor reduction in visibility downwind into the KLWT area. Otherwise, the main concern will be the wind, as moderate low/mid level westerly winds will cause mountain wave turbulence through around 00Z. These winds will also continue low level wind shear across North Central Montana until the winds mix down to the surface after 16Z, causing gusts between 25 and 35 kt to spread east across the plains. Winds should generally decrease after 00Z. Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Fire weather concerns are possible Tuesday and Thursday. For Tuesday, afternoon RH values could dip down toward 20 percent, and winds in those areas could gust toward 20-25 knots. Stronger winds are expected up by the Rocky Mtn Front and Cut Bank, where RH won't drop quite as low. Thus at this time, critical fire weather conditions are not expected Tuesday, but it could still pose difficult conditions for suppression work on existing fires. Thursday, on the other hand, could see RH values drop below 15 percent in spots, with widespread MinRH under 20 percent. Winds also currently look stronger on Thursday, with widespread gusts over 25 knots possible over much of the north-central Plains. Thursday will need to be watched closely for possible fire weather headlines being needed. -Kredensor && .PREV DISCUSSION... /ISSUED 153 PM MDT Mon Oct 5 2020/ Tonight through Friday...Area remains under a fast W-NW flow aloft through the week on the periphery of a broad low amplitude ridge centered across the western United States. This will maintain unseasonably mild and dry conditions through the week with afternoon temperatures likely to approach records in a few locations Monday and again Thursday. Slight cooling will occur Wednesday and Friday for northern areas as somewhat cooler airmasses move across the Canadian prairies following weak disturbances moving over the upper ridge. Breezy to windy conditions are expected at times through Tuesday and again Thursday in response to the passage of these weak weather disturbances in the flow aloft. Thursday holds the greatest potential for widespread windy conditions and lowest afternoon humidity. Hoenisch Saturday through next Monday... Deterministic models and their ensembles are all in agreement in the overall concept of a pattern change over the weekend or by early next week at the latest. However, models do disagree on the details of timing and precip amounts. Saturday currently looks likely to remain dry across most of the area, though some PM showers may make it to the Divide and perhaps SW MT. However, encroaching clouds and decreasing heights in the afternoon may keep it from warming too much on Saturday, with highs currently forecast only in the mid- 60s to low 70s. That said, the Saturday temp forecast is not very confident, as evidenced by a 16 degree spread in the 10th to 90th percentile of the ECMWF Ensemble, and an 18 degree spread in the probabilistic NBM forecast. However, by Sunday, confidence increases that precip will work across the area, as both the GFS and ECMWF deterministic models, as well as 65-70 percent of their ensemble members, give us precip. Thus the forecast reflects much cooler conditions starting Sunday. The CMC holds back the trough and precip until Monday at the earliest, but it too does show an overall trough pushing into the region. That said, precip timing and amounts remain fairly low confidence east of the Divide, so POPs generally remain under 50 percent across the CWA, with the highest values southwest of a line from Bozeman to Helena to Glacier NP. Mountain snow is likely with this pattern change - currently the forecast calls for snow levels dropping toward 6000ft, which would allow for snow at some of our mountain passes. -Kredensor && .PRELIMINARY POINT TEMPS/POPS... GTF 47 81 42 74 / 0 0 0 0 CTB 48 75 38 68 / 0 0 0 0 HLN 44 80 44 78 / 0 0 0 0 BZN 35 80 37 77 / 0 0 0 0 WYS 24 69 24 70 / 0 0 0 0 DLN 37 77 39 76 / 0 0 0 0 HVR 46 79 42 71 / 0 0 0 0 LWT 45 79 41 73 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 2:15 PM MDT | Fire Weather Watch | TFX | Blaine, Cascade, Chouteau, Fergus, Glacier, Hill and 8 more | 18 hr |
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.